When people go to university or college, they may be faced with all sorts of temptations. One of the things that many students are likely experience while out socialising is the opportunity to try some recreational drugs. This can seem like a good idea at the time, but it could easily lead to disastrous consequences.
Commonly Abused Tranquilisers
The most commonly abused Tranquilisers include:
- Sleeping pills
Tranquilisers can also have street names like:
- Chill pills
Why Are Tranquilisers Used?
Tranquilisers refer to a wide spectrum of drugs and can be used for a variety of purposes in medicine. Some of these can be:
- Helping people deal with insomnia – these tablets can promote sleep.
- Helping people deal with anxiety problems.
- Helping people relax before surgery.
- Being used in the treatment of alcohol addiction to relieve symptoms of withdrawal.
- Used in the treatment of many different types of mental illness.
Why Do People Abuse Tranquilisers?
The most common reason why people abuse Tranquilisers is that they enjoy the mellow feeling these substances can create. The individual may feel like they are escaping their problems, experiencing feelings similar to being drunk. In fact, many individuals mix alcohol with tranquilizes to increase the effect, which is a particularly dangerous thing to do. This type of drug is also highly addictive, meaning it doesn’t take long before becoming hooked and feeling the need to keep on using it. It can often get to the point where an individual cannot relax or sleep without taking the drug.
The Dangers of Tranquilisers
Tranquilisers can be a particularly dangerous type of drug for students to abuse. Some of the problems that this substance can lead to include:
- Not taking long for the person to become addicted – meaning that they become obsessed with the substance, and feeling unable to stop.
- Suffering withdrawal symptoms when trying to stop – this is a sign that the person has become physically addicted.
- Those addicted to barbiturates can suffer a particularly severe form of withdrawals known as delirium tremens (DTS) – just like the most serious case alcoholics.
- Overdosing on Tranquilisers can put individuals into respiratory arrest, leading to death.
- Being common to mix this drug with alcohol, increasing the risk of something very bad happening.
- Leading to deterioration in mental health.
- Leading to organ damage.
- Increasing the risk of suicide.
How to Deal with Tranquiliser Addiction
Tranquiliser addiction can have a devastating impact on students. It is therefore vital that they break away from this addiction as soon as possible. One option is for them to enter rehab where they can safely go through detox and begin rebuilding their life. There are also other resources available like fellowships that can help those dealing with this type of addiction. Read more about children and students with addictions in our student addiction guide.